Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Symptoms worse at night...insomnia?

I'm 4 wks post op microdiscectomy with laminectomy at l5-s1. My symptoms, such as muscle spasms, nerve twitching and "heaviness" in my thigh, seem to occur at night. Sometimes, I am up all night and pass out from exhaustion during the day. I take Gapopentin 300mg 3 at night, but I am afraid to take these every night. I also alternate taking an Advil PM. I find if I take the Gabopentin for more than one night, I don't get the same sleepy effect as I do when I skip a few nights. The same goes for the Advil PM.

Does anyone else feel the symptoms more at night. I hate taking meds and really don't want to take a sleeping pill, but I know that my body needs rest in order to heal.



  • Yes ma'am.My arm does the same thing..I can tell its 8:00 PM by the fact that my arm gets very heavy and my hand starts to hurt.Mine is the arm due to the fact I had a cervical herniation rather than a lumbar one.I also had a laminectomy as my arms and legs were all involved in order to decompress the nerves.But after surgery as I was healing,at about a month post op,the nightly heaviness started.If I walk around the block,it would be far heavier.Now,at 5 months post op,it is not nearly as bad.Still there but far lighter,so hang in there,Mine is only one arm,but that side was far more effected by the compression of the nerve roots.

    Good luck,and give it a few months before you get too worried..It was at least 4 months before I saw any improvement in the nightly heaviness..And at this point its almost fine...
  • Hi and welcome. I have suffered with the nightly problems and it is frustrating!

    After my first surgery, L5/S1 I suffered every night, mainly with nerve entrapment which started high up in my thigh and if I didn't immediately extend my leg straight with my toes pointing towards my chest, it developed into horrendous cramp in my calf and foot. This meant little sleep and sometimes lots of shouting and swearing and extremely sore calf muscle in the morning if I didn't put the leg work in :-D.

    After my second surgery L5/S1 revision, L4/L5 discectomy and Wallis inswing L4/L5 the problems disappeared for about 4 weeks and was bliss to not worry about getting caught out, so sleep became enjoyable. Sadly it has returned but not so much, but maybe they has to do with technique. I find the problem is sometimes increased when I am laying on my back so maybe try to work out when yours becomes a problem and try to adjust your position to release the nerve. I also try to go to sleep with my leg straightened when possible and use the duvet to hold my foot in the upward position, which does seem to reduce the frequency of full blown cramp with alien shaped foot :-D.

    I have been prescribed Pregablin over the past month, to try to deal with the nerve side of things .. I am 12 weeks post op. I also take Tramadol and ibuprofen. I would like to get off all meds but comments from my physio are making me think this isn't going to happen soon, if at all, so having to find a positive way forward to keep the progression going in my head. I am hoping to get a referral for pain management to assist with medication needs which in turn will allow less flares up and productive physio and hydrotherapy.

    I find if I try to miss a tramadol dose I get more affects of insomnia on my next dose and more of a fuzzy head than when I take it clock work fashion. You may find the side affects of the Gabapentin will lessen if taken all the time as prescribed. I hate meds and don't like taking them but have discovered I can progress more with activity, which in turn will help release nerves, muscles etc and aid recovery.

    Hope this helps :-)
    L5/S1 herniation Apr 2013
    nerve root injections Oct 2013
    L5/S1 discectomy Jan 2014
    L5/S1 nerve roo &, facet joint injections & edpidural Jan 2015
    L5/S1 revised discectomy, L4/L5 discectomy & Wallis Inswing Stabilisation L4/L5 May 1st 2015

  • I was wondering if there is a body pillow of some sort that would help with sleep? I see my pain mgt doctor in 3 wks and my surgeon in about 4 wks. I'm wondering what they will recommend and I'll keep you all posted.

    Thanks so much...it helps to relieve my anxiety that I'm not alone in this journey. I hope that we all get relief some day.
  • Motor1MMotor1 Pittsburgh, PaPosts: 556
    edited 08/04/2015 - 2:09 AM
    The way you are taking gabapentin, it isn't getting into your system like it's supposed to. So, you aren't getting the true benefits of the med. It will take a week or two for your body to adjust to it.
    Make sure you discuss with your doctor that you don't take it regularly.
  • Motor1 said:
    The way you are taking gabapentin, it isn't getting into your system like it's supposed to. So, you aren't getting the true benefits of the med. It will take a week or two for your body to adjust to it.
    Make sure you discuss with your doctor that you don't take it regularly.
    Thank you...I didn't realize that about the medication. I'll tell my doctor and do more research on it.
Sign In or Register to comment.